Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 10, 2002, 4:31 PM MDT for Sierra County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2002, 4:31 PM MDT (22:31 UTC)
- Expired
- Aug 10, 2002, 5:30 PM MDT
- In force
- 59 min
- Issued by
- NWS El Paso, TX
- Area
- Whole counties
County Sierra County, NM
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
795 WUUS54 KEPZ 102231 SVRELP NMC051-102330- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 428 PM MDT SAT AUG 10 2002 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SIERRA COUNTY IN NEW MEXICO INCLUDING THE CITY OF TRUTH OR CONSEQUENCES * UNTIL 530 PM MDT * AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MONTICELLO MOVING SOUTHWARD ALONG INTERSTATE 25. THIS STORM WILL MOVE INTO THE TRUTH OR CONSEQUENCES VICINITY. THIS STORM WILL PRODUCE ONE INCH HAIL AND WIND GUSTS NEAR 60 MPH. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:43 PM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 10, 2:43 PM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 243 PM MDT SAT AUG 10 2002 SYNOPSIS... SCATTERED HEAVY SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE BORDERLAND TONIGHT AS A MOIST UNSTABLE ATMOSPHERE COVERS THE REGION. MOSTLY SUNNY...WARM AND DRIER WEATHER IS EXPECTED FOR MOST OF NEXT WEEK AS HIGH PRESSURE ALOFT BUILDS OVER THE SOUTHERN ROCKIES. DISCUSSION... MORNING SOUNDINGS SHOWED MOIST UNSTABLE AIR MASS ACROSS CWA WITH PRECIP WATER AROUND 1.3 INCHES AND CAPES NEAR 2500 J/KG. WEAK SURFACE TROFF ALSO EXTENDED ACROSS SOUTHERN NEW MEXICO EARLY THIS AFTERNOON WITH WEAK CONVERGENCE EXPECTED ALONG THIS FEATURE. FINALLY SMALL MCS AND ASSOCIATED OUTFLOW WHICH DEVELOPED OVER SAC MOUNTAINS NOW MOVING SOUTHWEST TOWARD DONA ANA AND WEST TEXAS ZONES. SURFACE BOUNDARIES...HIGH TERRAIN AND SURFACE HEATING SHOULD ALL COMBINE TO SUPPORT SCATTERED CONVECTION LATE THIS AFTERNOON/TONIGHT WITH POTENTIAL FOR HEAVY RAINS. SIGNIFICANT CHANGE IN PATTERN LIKELY AFTER TONIGHT. WATER VAPOR AND UPPER AIR DATA SHOWING MUCH DRIER AIR ALOFT NORTH AND NORTHWEST OF THE CWA TODAY. AS UPPER RIDGE EXPANDS ACROSS SOUTHERN ROCKIES SUNDAY WINDS ALOFT WILL BECOME MORE NORTHWESTERLY PUSHING THIS DRIER AIR OUR WAY. IN ADDITION THE EXPANSION OF THE RIDGE WILL RESULT IN WEAK SUBSIDENCE OVER THE CWA AS WELL. THUS EXPECT PRECIP WATER AMOUNTS TO FALL UNDER AN INCH BY SUNDAY EVENING WITH CONVECTION BEING ISOLATED AT BEST. VERY WEAK BACKDOOR COLD FRONT MAY SLIDE SOUTH INTO THE CWA ON LATE MONDAY AFTERNOON AS UPPER TROUGH MOVES ACROSS THE PLAINS. HOWEVER AGAIN THINK CONVECTION WILL BE ISOLATED MONDAY AS HIGH PRESSURE ALOFT AND WARM DRY AIR AT MID LEVELS KEEPS ACTIVITY SUPPRESSED. LONGER RANGE GUIDANCE IN GENERAL AGREEMENT IN ESTABLISHING UNSEASONABLY STRONG LONGER WAVE TROUGH ACROSS CENTRAL U.S. LATTER HALF OF WEEK WHILE SOUTHWESTERN RIDGE FLATTENS ANDS BECOMES ALIGNED FROM GREAT BASIN THROUGH SOUTHERN NEW MEXICO. THIS KEEPS CWA IN MID/UPPER NORTH/NORTHWEST FLOW WITH CONTINUED WEAK LARGE SCALE SUBSIDENCE AND DRY AIR ADVECTION. MAY BE ENOUGH RESIDUAL LOW LEVEL MOISTURE AND SURFACE HEATING FOR CONVECTION BU ACTIVITY SHOULD REMAIN ISOLATED AT BEST. EL PASO UU 71/ 96/ 72/ 98/ 72 31111 LAS CRUCES UU 66/ 94/ 67/ 96/ 67 32111 ALAMOGORDO UU 66/ 94/ 67/ 96/ 67 32111 CLOUDCROFT UU 49/ 74/ 50/ 76/ 50 23121 TRUTH OR CONSEQUENCES UU 68/ 95/ 69/ 97/ 69 32111 SILVER CITY BU 60/ 88/ 61/ 90/ 61 43121 DEMING UU 65/ 95/ 66/ 97/ 66 32111 LORDSBURG UU 65/ 96/ 66/ 98/ 66 32111 SIERRA BLANCA UU 67/ 93/ 68/ 95/ 68 32111 .ELP...NONE 05 ROGASH N
In the hours before
Special weather statement, Aug 10, 2:26 PM MDT, 2 hours 5 minutes before
NMZ032-TXZ055-056-102200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 226 PM MDT SAT AUG 10 2002 ...STRONG THUNDERSTORMS ACROSS WESTERN TEXAS AND SOUTH CENTRAL NEW MEXICO... AT 220 PM THIS AFTERNOON AND CLUSTER OF THUNDERSTORMS WAS MOVING INTO EL PASO AND HUDSPETH COUNTIES IN TEXAS AND DONA ANA COUNTY NEW MEXICO. THESE STORMS WILL MOVE INTO THE VICINITY OF EL PASO...SOCORRO...AND ANTHONY TEXAS AND AROUND LAS CRUCES...HATCH...RADIUM SPRINGS...SUNLAND PARK AND SANTA TERESA NEW MEXICO. THE STORMS WILL ALSO CROSS INTERSTATE HIGHWAYS 10 AND 25. THESE STORMS WILL PRODUCE SMALL HAIL...HEAVY RAINFALL AND WIND GUSTS NEAR 50 MPH WITH AREAS OF LOW VISIBILITIES FROM BLOWING SAND AND DUST. PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STRONG BUILDING. DRIVERS SHOULD EXPECT HAZARDOUS DRIVING CONDITIONS FROM BLOWING SAND AND DUST AND FROM LOCALLY FLOODED ROADS. REMEMBER NEVER TO DRIVE ACROSS WATER COVERED ROADS BUT INSTEAD SEEK AN ALTERNATE ROUTE OF TRAVEL.
Special weather statement, Aug 10, 3:18 PM MDT, 1 hour 13 minutes before
NMZ024-025-031-112315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 318 PM MDT SAT AUG 10 2002 ...STRONG THUNDERSTORMS ACROSS SOUTHWESTERN NEW MEXICO... AT 315 PM THIS AFTERNOON STRONG THUNDERSTORMS WERE OVER NORTHERN LUNA AND WESTERN DONA ANA COUNTIES MOVING SOUTHWEST AT 12 MPH. THESE STORMS WILL MOVE ACROSS LUNA COUNTY OVER THE NEXT TWO HOURS AND WILL PRODUCE SMALL HAIL...HEAVY RAIN AND WIND GUSTS NEAR 50 MPH WITH AREAS OF LOW VISIBILITIES FROM BLOWING SAND AND DUST. PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STRONG BUILDING. DRIVERS SHOULD EXPECT HAZARDOUS DRIVING CONDITIONS FROM BLOWING SAND AND DUST...ESPECIALLY ALONG INTERSTATE 10...AND FROM LOCALLY FLOODED ROADS. REMEMBER NEVER TO DRIVE ACROSS WATER COVERED ROADS BUT INSTEAD SEEK AN ALTERNATE ROUTE OF TRAVEL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:33 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 42 min |
| Aug 10, 4:12 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 48 min |
| Aug 10, 4:53 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 37 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.